Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 47, NWS Kansas City, MO

July 21, 2019Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 21, 2019, 3:01 AM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 3:01 AM CDT (08:01 UTC)
Expired
Jul 21, 2019, 7:30 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1758 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS53 KEAX 210801
FFWEAX
MOC005-087-147-211230-
/O.NEW.KEAX.FF.W.0047.190721T0801Z-190721T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
301 AM CDT Sun Jul 21 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Atchison County in northwestern Missouri...
  Northeastern Holt County in northwestern Missouri...
  Southern Nodaway County in northwestern Missouri...

* Until 730 AM CDT.

* At 300 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to five inches of rain 
  has fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction,
  Maitland, Skidmore, Rockport, Barnard, Graham, Westboro, Watson,
  Arkoe and Quitman.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

This includes Interstate 29 between mile markers 109 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4058 9544 4030 9470 4013 9487 4013 9502
      4043 9565 4046 9564 4047 9570 4049 9568
      4051 9569 4052 9566 4055 9566 4056 9568
      4052 9571 4052 9575 4058 9577

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:57 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 11:57 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1157 PM CDT Sat Jul 20 2019

.Discussion...
Issued at 252 PM CDT SAT JUL 20 2019

The main concerns over the area remains the excessive heat over the
region, but a shift in the overall synoptic pattern over the next 24
hours will change this persistent pattern. An upper level shortwave
will move into the northern plains this evening which will finally
allow the ridging over the area to weaken and 500mb heights to lower
over the area.  This will usher in a cooler airmass over the plains
Sunday that will finally shift the quasi-stationary boundary
currently over central Iowa to the south. Convection has initiated
along this boundary up near I80 and will likely continue to
redevelop through the afternoon and evening as it slowly shifts
southward. The addition of the LLJ and upper level shortwave trough
overnight will help redevelop this boundary over southern IA and
eventually northern Missouri after midnight. There will be plenty of
instability as MUCAPE values range from 3000-4000 J/kg, but 0-6km
bulk shear drops below 20kts quickly as you go south into Missouri.
The lack of shear will decrease the severe weather chances for hail,
but if a significant enough cold pool can develop from the stalled
boundary and high rain rates then severe winds could become an issue
over north central Missouri. As the LLJ develops the backward
propagating Corfidi vectors start to shift towards the SW which
could lead to some back building south and west. Most guidance does
not indicate this convection will get much past HWY 36, but there is
uncertainty in the exact stopping point to do cold pool evolution
processes that may occur.

The evolution of tonight's convection will bring some uncertainty
into the temperature forecast tomorrow. Our current thinking is the
the surface boundary will stall out over northern Missouri most of
the day allowing areas along and south of the Missouri River to stay
relatively cloud free as cirrus blow off should move towards the
east. Due to this occurring we have raised the surface temperature
forecasts a few degrees with this area looking to get into the mid
90s tomorrow with heat indices near 105F. This lead us to extend the
excessive heat advisory until tomorrow evening until that front can
finally surge to the south and bring some relief from the heat. If
cloud coverage and remnant storms do make it down into the KC Metro
and MO River area tomorrow then temps will likely decrease and the
excessive heat warning may be cancelled early. Where the surface
boundary and remnant outflow from morning convection reside will
dictate convective initiation tomorrow afternoon. Assuming the
surface boundary and outflow will be between HWY 36 and the MO River
in the afternoon a small pool of MLCAPE values of 3000-4000J/kg,
effective bulk shear of 25-30kts, and effective surface based inflow
SRH of 100-150 may give us a brief chance for supercells and all
modes of severe threat. The residence time in this area, convective
initiating timeframe, and possibility of being undercut by the front
will limit this threat with the most likely severe threat being
flash flooding and large hail from elevated storms on the backside
of the convection from sunset to midnight. PWAT values will be 2.2
to 2.3" with storm motion relatively along the boundary which could
lead to some training of storms and localized heavy rainfall.
Fortunately FFG is high with 1hr/3hr/6hr looking in the 3/3.5/5"
range for our area. Most areas will receive around 1-1.5" of
rainfall will localized areas getting 2-3" in training convection.
The front will quickly start to shift SE Sunday night clearing our
area out of precip by sunrise.

Monday the high pressure and much cooler air behind the cold front
finally arrives and drops our high temps into the lower 80s! This
cooler airmass looks to remain in place through the end of the week
with only a slight rise into the mid 80s by Thursday. The main
difference will be the dewpoints dropping into the 50s making it
feel more like late Spring than late July. It will be a nice break
from the heat we have experienced this week.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1157 PM CDT SAT JUL 20 2019

A complex of thunderstorms shifting across Missouri will impact
the terminals early this morning. Currently, the stormy activity
is expected to move off before sunrise. However, a second round of
storms is likely by late Sunday afternoon and evening. Otherwise,
expect winds to back from the south to the northeast as a weak
frontal boundary settles across the region Sunday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 7 PM CDT Sunday for KSZ057-060-
     103>105.

MO...Excessive Heat Warning until 7 PM CDT Sunday for MOZ028>030-
     037>040-043>046-053-054.

&&

Discussion...Barham
Aviation...Cutter
Hazardous weather outlook, Jul 20, 4:41 AM CDT, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
441 AM CDT Sat Jul 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
441 AM CDT Sat Jul 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Excessive heat with heat indices exceeding 105 degrees are expected
 this afternoon and evening. A few strong storms will be possible
 across northern Missouri late tonight with gusty winds the main
 threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 A cold front is expected to move through the area on Sunday
 bringing an end to the heat however, a few strong storms will be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 20, 10:53 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1053 PM CDT Sat Jul 20 2019

KSZ104-MOZ021-028>031-037>040-043>046-054-210445-
Wyandotte KS-Cass MO-Ray MO-Saline MO-Pettis MO-Cooper MO-Henry MO-
Clay MO-Platte MO-Carroll MO-Johnson MO-Clinton MO-Lafayette MO-
Jackson MO-Howard MO-
1053 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
NORTHEASTERN HENRY...PETTIS...SOUTHWESTERN CARROLL...SOUTHWESTERN
HOWARD...COOPER...JACKSON...JOHNSON...NORTHEASTERN CASS...CLAY...
SOUTHEASTERN CLINTON...RAY...SOUTHERN SALINE...LAFAYETTE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 1145 PM CDT...

At 1051 PM CDT, Doppler radar was tracking an outflow boundary
associated with thunderstorms along a line extending from Rocheport
to near Marshall to near Corder to near Richmond to near Lathrop.
Movement was southwest at 40 mph.

Winds in excess of 40 mph will be possible along this boundary as it
moves through the area.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Liberty, Gladstone, Sedalia, Warrensburg, Marshall, Grain Valley,
Excelsior Springs, Smithville, Kearney, Boonville, Pleasant Hill, Oak
Grove, Richmond, Parkville and Odessa.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 114.
 Interstate 70 in Kansas between mile markers 418 and 423.
 Interstate 35 in Missouri between mile markers 0 and 43.
 Interstate 35 in Kansas between mile markers 233 and 235.
 Interstate 29 between mile markers 0 and 6.
 Interstate 635 between mile markers 4 and 12.
 Interstate 470 between mile markers 3 and 16.
 Interstate 435 between mile markers 40 and 69.

LAT...LON 3868 9262 3870 9306 3853 9307 3854 9328
      3851 9330 3851 9351 3847 9352 3855 9378
      3872 9423 3912 9471 3968 9436 3957 9420
      3953 9420 3953 9414 3936 9391 3920 9357
      3910 9320 3903 9255 3898 9257 3891 9250
TIME...MOT...LOC 0351Z 015DEG 33KT 3899 9256 3906 9322 3916 9359 3931
9393 3959 9431

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:05 PM CDTSpecial Weather StatementEAXAdair, Sullivan40 min
Jul 20, 10:53 PM CDTSpecial Weather StatementEAXClay, Clinton, Cooper, Jackson, Johnson, Lafayette and 2 more52 min
Jul 21, 1:26 AM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Holt and 1 more6 hr
Jul 21, 3:41 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Platte7 hr
Jul 21, 4:04 AM CDTAreal Flood AdvisoryEAXCass, Jackson5 hr
Jul 21, 5:41 AM CDTRiver Flood WarningEAXAtchison, Holt11 hr
Jul 21, 7:28 AM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Holt and 1 more3 hr
Jul 21, 9:59 AM CDTRiver Flood WarningEAXBuchanan, Platte3 days
Jul 21, 10:57 AM CDTRiver Flood WarningEAXCarroll, Chariton45 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.